Case of Gentamicin ototoxicity due to over dose? the case from Thinadhoo Regional Hospital

Thursday, March 6, 2008

A 3 year old girl from G. Dh Thinadhoo has turned deaf following treatment for a middle ear infection at Thinadhoo Regional Hospital. The child was seen by Pediatrician stationed at TRH Dr Pavel and diagnosed as a case of Otitis Media (infection of the middle ear cavity).

Family member reported to MMW that child was prescribed antibiotics including Gentamicin. Gentamicin is a drug that is commonly used for significant infections caused by Gram Negative Bacteria (a special group of infection causing bacteria that are known to cause middle ear infections). Child also reportedly had 2 surgeries performed on her ear in 3 days.

During treatment parents reported noticing that the child was not responding to sounds as she used to. Initially they discounted this to be due to the ear infection. Dr Pavel had assured the family that the hearing would improve following treatment.

With the infection completely cleared child continued to have difficulty hearing. Parents were worried and had the child taken to Male' for further medical care. ENT specialist Dr Mauroof from IGMH reportedly told parents that the deafness was permanent and that it was caused by Gentamicin (which is known to have ototoxic side effects) being used in inappropriately high doses. The child has since then been taken abroad and deafness (sensorineural hearing loss due to ototoxic injury from Gentamicin overdose) confirmed.

We consulted a Maldivian pediatrician, who wished not to be named, at his clinic who confirmed that Gentamicin is known to cause ototoxic deafness in a few patients who are prescribed it. The senior pediatrician also told us that he believed that the dose used was too high. [We counter checked the dose from BNF and found that the dose was in fact unusually high. She was prescribed 80mg three times a day. This is significantly higher than the recommended dose for the 16 kg girl. The recommended total daily dose is 7.5mg/kg/day, this would be a total daily dose of 120 mg not 240mg that was given].

The pediatrician said to us that he thought that the medicine could have been an acceptable choice, but was used inappropriately. He also noted that warning signs of ototoxicity were ignored and treatment continued while the child was having significant warning signs. He also suspects that the double surgery could also have contributed to the deafness.

We at MMW understand that Gentamicin is a commonly used and useful antibiotic that has probably saved millions of lives worldwide. The ototoxic deafness caused by it is not very common, but is described even in the most basic pharmacology texts. We believe that ototoxicity may have been caused even if the correct dose was used (this is described in Gentamicin prescribing information sheets) but fail to understand why such a large dose was used and why the treatment was continued even when toxicity was noted. Did the doctor not know the dosage? Was this an error in calculating or writing? If an error, why was it not detected by nursing staff? Why were the warning signs ignored?

A useful medicine has been brought to disrepute in this case. It is however, not the medicine that is to blame. Caution is advised in using the medicine in patients with kidney diseases and hearing impairment AND warnings issued about its continued use when toxic signs are noted.

We at MMW feel that the responsibility lies with the prescribing doctor and the institution and hope that the child is compensated appropriately. She has been prescribed treatment that could help bring back hearing, the cost of such treatment should be borne by the state or the institution or doctor that was at fault.

10 comments:

Anonymous said...

"The child has since then been taken abroad and deafness (sensorineural hearing loss due to ototoxic injury from Gentamicin overdose) confirmed."

MMW we look upon you as always a site which dont dramatize and bring facts with professional opinion and expertise. I wonder how anyone could confirm the above fact. Can really confirm that? Is there any test, method to prive that? All they can is theorize...

I am saying this becasue there is a law suit regarding this and such opinion should be given with care specially from a body like yours.

I was surious to know how much Gentamycin the child got. As you know GHentamycin toxicity is dose dependent and while you have said that she "was prescribed 80mg three times a day" you havent talked about the duration. An oversight I am sure..

virionx

Anonymous said...

virion big mouth X,
that was the diagnosis on the prescription. I saw it too.

over dose confirmed from prescriptions, all with suood too.

limited dose dependency. idiosyncratic too. dose dependent not necessarily on duration of Rx.

Anonymous said...

her Dr Nazeem, why you never rite about internal med doc??

Anonymous said...

"why was it not detected by nursing staff?"

So the nurses who gave the drug also should be made liable for taking part in a crime?

Anonymous said...

for a change i applaud MMW for trying to be fair. good work guys. yes we all know that genta causes deafness but u were right in a few of ppl given it. am sure u can bring many people who got genta but were never deaf.same goes for many medicines.i remember the case where some ppl created big fuss sometime back saying metoclopramide given for vomitting killed patient when in fact it is given to many people evryday without problem. there are no medicines without side effects as far as i know.. does this mean we dont take it? nooo.but am sad for the high doses given. thats unacceptable.for all children it is always a must to prescribe according to weight.

Anonymous said...

regret that MMW posted the above artice without any actual knowledge of the case. The child was not operated on her ears. She went to the hospital complaining that she had a swollen hand. Her hand was operated twice in three days. It was after the surgery on her hand that she was administered gentamycin.After two surgeries the doctor found she had no pus in her swollen hand. Despite that she was given such a high dose of gentamycin. She was not treated for any thing to do with her ears./suood

venus said...

tsk tsk tsk... how come so few comments here, after all a childs hearing is lost.Guyssss pls comment.. and make atleast 10 comments.

Anonymous said...

I am a maldivian physcian, who worked in IGMH. Discussing about qualifications, Dr Azeez only just completed both part of MRCP exam but "never" completed 8 years of consultant training which is required according to GMC. He seems to act as though he is the most qualified.

Julian said...

viagra online

buy viagra

generic viagra

Anonymous said...

order xanax no prescription para que sirve el alprazolam 0.5mg - xanax generic difference